Undiagnosed Symptoms Expert Forum
Stomach spasms and pain
About This Forum:

Topics covered include , breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Stomach spasms and pain

Hi

For the last 4 days I have been experiencing violent stomach spasms. It is actually my abdominal muscles going into spasm. On the first day of spasms they became so violent i went to my GP and he presribed 5mg dizepam I took 2 of these and they had no affect.
On the 2nd day i went to see a gastrenterologist at a hospital and she had never seen anything like this before. The spasms are so violent that my body is lifted off the bed. If I'm standing my body folds in half (I have nearly hit my head on several occasions). She admitted me and gave me a strong dose of diazepam intravenously, after about an hour and a half the spasms stopped. 3 different doctors looked at me and none of them had seen it before. Because the spasms stopped they discharged me and just told me to take the diazepam if the spasms started.
I'd been home for a few hours and they started again so I took a 5mg diazepam and went to bed. This morning (4th day) I'd been awake for about an hour before they started again so have had to take more diazepam.
I really don't know what to do next. No one knows what this is and I can't live off diazepam...I can't go to work! I'm now experiencing severe pain under my ribs when the spasms subside and sometimes just before they start. I have continued to take the diazepam throughout the day which has controlled the spasm but I keep having severe pain under my ribs and stomach.

For background, I was experiencing stomach pain for 2 weeks before this and became constipated which was why i was seeing a gastroenterologist. I am now going to the toilet properly but the spasms are unbearable and leaving me exhausted.

I also have diverticular disease on the left side of my bowel.

I really hope you have some ideas as I don't know what else to do.

Many thanks.
Related Discussions
233190_tn?1278553401
I think I saw this question in the GI forum.

In any case, the recommendations remain the same.  I would consider an upper endoscopy, and if negative, esophageal motility studies.

An esophageal motility disorder can result in spasms, and may not respond to Valium and other benzodiazepines.  

If the GI workup continues to be negative, there are some neurological causes that can lead to uncontrollable spasms.  Starting with an imaging study of the head, with a CT scan or MRI, would be a recommended step, along with a neurology referral.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin Pho, M.D.
www.kevinmd.com
www.twitter.com/kevinmd
5 Comments
Blank
Avatar_m_tn
I don't know what diverticular disease is.  Diazepam is the generic name for Valium.  I just looked it up on MedicineNet.com and here is its description:

===
Diazepam is an anti-anxiety medication in the benzodiazepine family, the same family that includes alprazolam (Xanax), clonazepam (Klonopin),  lorazepam (Ativan), flurazepam (Dalmane), and others. Diazepam and other  benzodiazepines act by enhancing the effects of gamma-aminobutyric acid (GABA) in the brain. GABA is a neurotransmitter (a chemical that nerve cells use to communicate with each other) that inhibits activity in the brain. It is believed that excessive activity in the brain may lead to anxiety or other psychiatric disorders.
===

I am currently taking clonazepam for my muscle spasms.  I take 0.25 mg in the morning and then 0.5 mg at night.  I don't know if these drugs are generally the same in a milligram-to-milligram comparison, but if they are, I am surprised that you are even able to stay awake when taking a 5 mg dose!  You must be a zombie once it enters your bloodstream.

It sounds like they shouldn't have discharged you.  My personal opinion is that many times doctors don't know how to code an unknown diagnosis, so they release people.  I would go to another hospital's ER and get admitted.  You can't function in your current state...

By the way, I also take 300 mg of Trileptal which is another Central Nervous System medication, plus 10 mg of cyclobenzaprine which is a muscle relaxer.  The brand name is  Flexiril.  The muscle relaxer will definitely help the muscles from cramping up.  Most prescriptions are written to take as needed with a maximum of 3 doses in a 24 period.  Like I say in all my posts, I am not a doctor, I am just sharing my own personal experience and knowledge that I have concerning my own disease/syndrome.  Follow whatever instructions that your doctor and pharmacy give you.

Please let us know how you are doing as soon as you can post online again,

Mark
Blank
Avatar_m_tn
P.S. the 3x /day comment was referring to the Flexeril muscle relaxer that I was talking about in my previous post in this thread.  Again, take all prescriptions as directed by you doctor or pharmacy...
Blank
Avatar_m_tn
Get a neurologist to see you in the ER.  If fact, demand one...
Blank
Avatar_n_tn
Thanks for your comments, and sorry for not getting back sooner.

I have had an MRI scan and EGM tests which have showed I have abdominal propriospinal myoclonus - apparently it's very rare. Waiting to see a neurologist now to see if there are any other tests needed such as an EEG.

Thanks
Mel
Blank
Avatar_m_tn
A related discussion, do you know what caused the this condition? was started.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank